Multiple Sclerosis (MS)

Multiple Sclerosis (MS)
Short Summary

41 year-old male was recently diagnosed as having multiple sclerosis (MS) after episodes of leg and shoulder weakness and parasthesis. Lately he experiences dizziness. His MRI showed several demyelinating lesions, other ancillary tests showed demyelinating damage to the auditory and visual pathway. Currently he has no functional or sensorial deficiencies. He was offered several immunomodulatory treatment options: Rebif, Betaferon and Copaxone, and asks about their pros, cons and complications, and about the differential diagnosis.

Patient's Questions

I have concerns regarding the diagnosis of MS and would like to understand what other illnesses may explain my complaints (i.e. what is the differential diagnosis).

Moreover, having been diagnosed with MS, I would like to know what is the best timing for treatment initiation. I am also interested in understanding all relevant treatment options, pros, cons and complications.
 

Medical Background

I am a 41 year-old male, and was recently diagnosed as having multiple sclerosis (MS).

The diagnosis was based on:

• Anamnesis of two episodes over time: left leg and shoulder weakness and parasthesis – June 2007. Lately (September 2009) I am experiencing dizziness, especially when changing positions, my treating physician is not sure that this symptom is related to MS

Brain and spinal cord MRI showing several demyelinating lesions in different stages. A new left subcortical-temporal lesion was seen in September 2009, as compared to a previous MRI in January 2009

Brainstem evoked response audiometry (BERA) test showing signs of demyelinating damage to the right auditory pathway as compared to a normal exam in 2007

Visual evoked potential test showing signs of demyelinating damage to the left visual pathway (Oct 2007)

Somatosensory-evoked potential (SEP) showing demyelinating damage

• Presence of oligoclinal bands in cerebrospinal fluid analysis

This year I had most probably only one relapse episode. Expanded Disability Status Scale (EDSS) is currently zero and I currently have no functional or sensorial deficiencies.

After being examined in the Multiple Sclerosis Center, Cheim Sheba Meical Center, Israel, I was offered immunomodulatory treatment, with the following options: Rebif, Betaferon and Copaxone.
 

Expert's Opinion

The symptoms and ancillary tests that you describe are consistent with a diagnosis of multiple sclerosis. You had at least one clinical episode in 2007 and an MRI consistent with MS at the time (although this is only by your report). In addition the VEPs were abnormal. Thus in 2007 we would have given you the diagnosis of “clinically isolated syndrome”. For a diagnosis of MS you would need the occurrence of another clinical event or new MRI lesions.

According to your note, you have one additional lesion on the MRI from 2009 and the BEARs are now abnormal. This then provides evidence of dissemination in time and confirms the diagnosis of MS.

The differential diagnosis depends on what the MRI lesions look like. If they have the typical shape and distribution, then there would be little doubt about the diagnosis. In general, when we see a new patient we order blood tests to rule out lupus or other rheumatologic diseases.

As far as treatment, we recommend starting as soon as possible so as to prevent irreversible damage to the central nervous system. In studies where a group of patients receive the test drug while another group received placebo, the placebo treated patients never “catch up” with the treated group even after they receive the real drug.

The major beneficial effects of medications is the prevention of relapses and new MRI lesions.

- Betaseron (interferon beta 1b) a subcutaneous injection taken every other day.
- Avonex (interferon beta 1a) an intra muscular injection taken once weekly. A low dose of interferon beta 1a.
- Rebif (interferon beta 1a) a subcutaneous injection taken three times per week.
- Copaxone (glatiramer acetate) a subcutaneous injection taken on a daily basis. Immunomodulating therapy is commonly initiated when the diagnosis is first established.

All of these medications work to re balance the activated immune response and delay the progression of the disease by decreasing the attack rate and activity on brain MRI.

Here are the possible side effects of interferons
• Flu-like symptoms: fever, chills, fatigue, muscle aches
• Dizziness, headache
• Pain, redness, swelling, and irritation at the injection site
• Depression, mood changes, anxiety
Liver damage: pain in the upper, right area of your torso, yellow coloring of skin and eyes
Thyroid changes: feeling hot or cold all of the time or weight change without a change in your diet or activity are common symptoms
Blood disorders such as anemia or easy bruising or abnormal bleeding

The possible side effects of Copaxone are:
• Redness, pain, swelling, itching, or a lump at the injection site
• A permanent depression under the skin at the injection site may occur
• Swelling of the lymph nodes in the neck, armpits or groin areas
• Fluid retention, facial swelling, weight gain
• Nausea, vomiting, shortness of breath, sweating
• Tremor, muscle pain, neck pain, weakness
• Anxiety, hand shakes
Low blood pressure – dizziness, heart beating fast when standup
Immediate Post-Injection Reaction (IPIR): In approximately 10% of patients given Copaxone“ in trials, a post-injection reaction occurred, usually within minutes after injecting, and included flushing (feeling warmth and/or appearing red), chest tightness or pain with palpitations, anxiety and trouble breathing. Referred to as the Immediate Post-Injection Reaction (IPIR), symptoms lasted for only a few minutes and resolved without any treatment required. Generally, this reaction happens several months after starting the medication but may occur anytime. Most patients only have it once but it can happen several times. If you experience this after being on Copaxone for a while, it is important to try to relax, keep your head upright, and breathe slowly. If this reaction does not go away on its own or if you have symptoms of tongue or face swelling, or experience extreme trouble breathing, seek immediate medical attention. Either way, you should contact your physician describing the experience, and do not give yourself anymore injections until your physician tells you to begin again.
Chest pain: In trials, several patients experienced chest pain as a lone symptom that was not related to any other symptom as described above with the IPIR and did not necessarily occur immediately after injecting. It lasted only a few minutes and most episodes occurred after at least one month of therapy.

In general, interferons have more side effects than the copaxone, but the interferons start working faster.

Regardless of what medication is initiated, the patient should be followed by clinical examination and by MRI of brain and spine. If clinical attacks continue or if new MRI lesions occur, then another medication may be selected.
 

""